PilotDoc.com - Forums

Ralph L. Cummings, M.D. - Senior Aviation Medical Examiner

You are not logged in.

#1 10-13-10 3:31 PM

theawns
New member
Registered: 10-13-10
Posts: 2

Cough medicines

Is it safe to fly while using cough medicines?  I was considering taking an OTC tablet with Dextromethorphan HBr 20 mg and Guaifenesin 400 mg for a bad cough I have contracted recently.  I'd appreciate your thoughts.

Offline

 

#2 10-15-10 11:37 AM

PilotDoc
Aviation Medical Examiner
Registered: 05-21-08
Posts: 5

Re: Cough medicines

Many OC cold medicines, including those containing Dextromethorphan, have significant side effects: dizziness; drowsiness; dry mouth, nose, or throat; excitability ; headache; lightheadedness; nausea; nervousness; restlessness; etc.

Even though many people don't have these side effects after taking these medicines you are not allowed to operate a civil aircraft for 24 hours after taking such preparations.

You can take those containing only decongestants such as sudafed.

PilotDoc

Offline

 

#3 09-28-15 12:49 PM

Cristina Roka
New member
Registered: 09-24-15
Posts: 1

Re: Cough medicines

A cough with phlegm can be a good thing -- it clears all the gunk from your airways. But talk to your doctor if it keeps you from sleeping.
Some doctors say drinking water is the best way to get rid of mucus, but you can also use medications like guaifenesin. This drug thins the drainage so it’s easier to move out. The most frequent side effect of this med is nausea and vomiting.

Offline

 

Board footer

Powered by PunBB
© Copyright 2002–2005 Rickard Andersson